Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Louisville, KY

April 10, 2001Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 10, 2001, 11:25 AM EST for Washington County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 11:25 AM EST (16:25 UTC)
Expired
Apr 10, 2001, 12:15 PM EST
In force
50 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Washington County, IN

The radar

The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 12:00 PM ESTHail 0.88Millport, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 101626
SVRSDF
INC175-101715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 AM EST TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1215 PM EST

* AT 1120 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF MOUNT CARMEL...OR ABOUT 54
  MILES NORTHWEST OF LOUISVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT CARMEL AROUND 1140 AM EST
  MCKINLEY...RUSH CREEK VALLEY AROUND 1145 AM EST
  MILLPORT...KOSSUTH AROUND 1150 AM EST   
  LITTLE YORK AROUND NOON EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

STUREY/REITMEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:51 AM EST, 9 hours 34 minutes earlier.

Area forecast discussion, Apr 10, 1:51 AM EST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
251 AM EDT TUE APR 10 2001

MAIN FORECAST PROBLEM AGAIN THIS MORNING IS CHANCES FOR T/SHRA
THROUGHOUT THE PERIOD.

AT 0630Z AN AREA OF T/SHRA WAS JUST TO THE NW OF THE FORECAST AREA
(FA). A STATIONARY FRONT REMAINED ACROSS CENTRAL IL/IN/OH...WITH A
WAVE ALONG THE FRONT IN E/C IL PER MSAS DATA. KSDF/KPAH RADARS
INDICATE AN OUTFLOW BOUNDARY NOT TOO FAR FROM FA TO THE W AND NW.

IN A BROAD SENSE...MODELS AGREE SOMEWHAT. NGM LOOKS TO BE TOO FAR N
WITH DEVELOPING SFC LOW LATER IN FORECAST. ETA...AND TO SOME EXTENT
AVN... LOOKS OVERDONE WITH QPF. WILL USE ETA FOR FEATURES BUT TONE
DOWN QPF.

FRONT TO THE N WILL MAKE LITTLE PROGRESS SOUTH AS WAVE MOVES ALONG
IT. MAIN CONCERN WILL BE INTERACTION OF OUTFLOW BOUNDARIES FROM
WAVES OF TSRA MOVG ALONG FRONT. ATMS WILL REMAIN UNSTABLE ACROSS
FA...AND MID LEVEL TEMPS COOL SOME TODAY. WILL GO HIGH CHANCE POPS
FOR INDIANA ZONES AND THEN TAPER CHANCES FROM N TO S. WILL WORD AS
SCATTERED ACROSS IN ZONES AND NRN KY/SDF/ ZONES WITH CONVECTION
ALREADY NEARBY.

TONIGHT FRONT WILL LIFT BACK NORTH. ENOUGH MOISTURE AROUND TO KEEP
CHC POPS IN FORECAST. SRN ZONES WILL HAVE LEAST CHANCE AND BEST
CHANCE WILL BE IN THE EVENING.

WILL GO DRY ON WED AS ALL MODELS SHOW DRIER AIR WORKING IN.
ALSO...FA IS IN BETWEEN WARM FRONT WELL TO THE NORTH AND COLD FRONT
APPROACHING FROM WEST. TEMPERATURES WILL WARM NICELY.

WILL GO CLOSE TO FWC/MAV HIGHS TODAY. WILL LEAN TOWARD WARMER MAV
TEMPS TONIGHT/WEDNESDAY. HIGHER MAV POPS LOOK BEST TODAY AND WED
NIGHT...OTHERWISE WENT WITH FWC.

.SDF...NONE.

CS

In the hours before

Special weather statement, Apr 10, 10:10 AM EST, 1 hour 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 AM EDT TUE APR 10 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT ACROSS SOUTH
CENTRAL INDIANA AND CENTRAL KENTUCKY.

A FRONTAL BOUNDARY WILL REMAIN POISED ACROSS SOUTHERN INDIANA AND
NORTHERN KENTUCKY THIS AFTERNOON AND TONIGHT.  MEANWHILE A WARM...
MOIST AIRMASS REMAINS ENTRENCHED AROUND THE REGION. THE INTERACTION
BETWEEN THE SURFACE FRONT...AND THE UNSTABLE AIRMASS...WILL RESULT
IN SEVERAL CLUSTERS OF THUNDERSTORMS IN PARTS OF THE OHIO VALLEY...
THROUGH TONIGHT.

SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO CAN NOT BE RULED OUT RIGHT ALONG THE FRONTAL
BOUNDARY.

THIS IS A PRELIMINARY OUTLOOK. S TAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
TONIGHT.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:58 AM ESTSevere Thunderstorm WarningLMKScott32 min
Apr 10, 12:25 PM ESTSevere Thunderstorm WarningLMKJefferson50 min
Apr 10, 4:17 PM ESTSevere Thunderstorm WarningLMKClark28 min
Apr 10, 5:30 PM ESTTornado WarningLMKWashington30 min
Apr 10, 6:00 PM ESTTornado WarningLMKWashington30 min
Apr 10, 6:18 PM ESTTornado WarningLMKScott27 min
Apr 10, 6:46 PM ESTTornado WarningLMKClark, Jefferson14 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.